Alert archive / Minnesota / Special Weather Statements in 2017

Special Weather Statement, NWS Twin Cities, MN

July 6, 2017Benton County, Sherburne County, Stearns County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Jul 6, 2017, 4:47 AM CDT for Benton County, Sherburne County, Stearns County, Minnesota. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2017, 4:47 AM CDT (09:47 UTC)
Expired
Jul 6, 2017, 5:15 AM CDT
In force
28 min
Issued by
NWS Twin Cities, MN

Counties Benton County, MN, Sherburne County, MN, Stearns County, MN

The radar

The Minneapolis radar (KMPX), 82 km from the middle of the area, began a volume at 09:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 9.8 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2017-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2692 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2017-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2692 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
1493 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.4
Supercell composite
4.7

Open this sounding in Storm Lab

The text

As transmitted.

998 
WWUS83 KMPX 060947
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
447 AM CDT THU JUL 6 2017

MNZ044-049>052-057>059-061015-
Isanti-Benton-Sherburne-Mille Lacs-Kandiyohi-Stearns-Meeker-Wright-
447 AM CDT THU JUL 6 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN WRIGHT...
NORTHERN MEEKER...SOUTHWESTERN MILLE LACS...WEST CENTRAL ISANTI...
BENTON...NORTHERN SHERBURNE...SOUTHEASTERN STEARNS AND NORTHEASTERN
KANDIYOHI COUNTIES...

At 447 AM CDT, radar indicated strong thunderstorms were located
along a line extending from Bock to near New London. Movement was
southeast at 50 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
St. Cloud, Sauk Rapids, Waite Park, St. Joseph, Zimmerman, Princeton,
Becker, Cold Spring, Collegeville, Foley, Rockville and Paynesville.

This includes the following highways...
 Interstate 94 in Minnesota between mile markers 150 and 184.
 U.S. Highway 10 in Minnesota between mile markers 165 and 195.
 U.S. Highway 169 between mile markers 172 and 190.
 U.S. Highway 8 in Minnesota near mile marker 6.
 U.S. Highway 71 between mile markers 140 and 146.

A severe thunderstorm watch remains in effect until 1100 AM CDT for
central and east central Minnesota.

LAT...LON 4560 9319 4515 9467 4540 9511 4583 9395
TIME...MOT...LOC 0947Z 297DEG 41KT 4581 9356 4533 9497 

$$

SPD

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 6, 4:15 AM CDT, 32 minutes earlier.

Area forecast discussion, Jul 6, 4:15 AM CDT, 32 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
415 AM CDT Thu Jul 6 2017

.SHORT TERM...(Today and tonight)
Issued at 400 AM CDT Thu Jul 6 2017

It is a different scenario early this morning as compared to
previous mornings, as a well defined complex of storms moving
southeast across northwest, west central Minnesota, will spread
east-southeast across central Minnesota during the pre dawn
hours. The main forecast concern is the southern extent of these
storms as the core of the best instability remains across central
Minnesota. This could be a scenario that most of the action will
be confined to areas north of I-94 through 9 am, with little
action to the south. This is currently where likely percentages
are in the forecast. Further to the south, only isolated/scattered
storms will be possible, and mainly due to uncertainty of how far
south these storms move.

As in previous nights, the HRRR/RAP showed these complexes moving
southward into better instability, but weakened or dissipated and
the forecast was updated. This is somewhat different tonight as the
complex is much more organized and better wind shear in noted.
Therefore, confidence is rather high on this continuing to the east-
southeast this morning for areas mainly along and north of I-94.
After the storms move off to the east into eastern Wisconsin by
noon, the question is new development as a cold front sweeps across
the state during the afternoon. Currently, the best location of
storms redeveloping are in east central and south central Minnesota,
as well as west central Wisconsin. Further to the west, the front
would have moved through by noon, limiting any redevelopment. As for
severe aspects to the afternoon storms, based on the amount of shear
and instability forecast along the front, severe storms are likely,
especially after 3 pm as most of the model depict supercell
development in southeast Minnesota. Currently, SPC has an enhanced
risk of severe thunderstorms near KEAU, and a slight risk of severe
storms for the rest of west central Wisconsin, and a small area of
south central Minnesota.

.LONG TERM...(Thursday night through Wednesday)
Issued at 332 PM CDT Wed Jul 5 2017

Not much change to the extended part of the forecast. Northwest flow
Thursday night will lead to subsidence and surface high pressure
building in for the weekend, meaning cooler and drier air starting
Friday. As of now, the best chance for showers and thunderstorms is
Sunday night into Monday where the GFS/GEM/ECMWF 05.12 all depict an
MCS moving across southern Minnesota into western Wisconsin. Beyond
that, there will be a few additional chances for showers and
thunderstorms heading into next week.

Friday will have breezy northerly winds as high pressure moves into
the area. Forecast soundings show a thin sliver of elevated
instability, but large-scale subsidence should win out. There is a
compact PV anomaly, but it should be east of the region by Friday
afternoon so any pops associated with is will be across eastern
Wisconsin. Saturday will be sunny with light winds and dewpoints in
the upper 50s to the north and lower 60s to the south. Moisture will
try to return on Sunday, which will lead to around 2000-3000 J/kg of
MUCAPE by late afternoon. Deep layer shear will be around 40 to 50
kts, so should see organized storms grow upscale into a squall line
that moves across the region overnight.

Temperatures beyond Sunday will be near the seasonal average for mid
July. A few shortwave troughs could bring showers and thunderstorms
at times next week, but timing and placement of these features is
unrealistic at this point in the forecast, so continued with blended
model guidance which carries slight chances for showers and
thunderstorms across parts of the region Tuesday and Wednesday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1101 PM CDT Wed Jul 5 2017

Clear skies at taf issuance time, with increasing potential for
thunderstorms overnight mainly north of I-94. More storms may
develop near EAU Thursday, but it appears the best chance will be
to the east across central Wisconsin.

KMSP...No concerns this evening. The risk of storms overnight
appears to be diminishing a bit, with the best chances north.

/OUTLOOK FOR KMSP/
Fri...VFR. Wind NW at 10G15kts.
Sat...VFR. Wind S at 5 kts.
Sun...VFR. Wind SW 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...JLT
LONG TERM...JRB
AVIATION...BORGHOFF
Hazardous weather outlook, Jul 6, 3:44 AM CDT, 1 hour 3 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
344 AM CDT Thu Jul 6 2017

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
070845-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
344 AM CDT Thu Jul 6 2017

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Today and Tonight

Scattered thunderstorms will occur this morning for central and
east central Minnesota, as well as west central Wisconsin. Some of
the storms will be locally severe with large hail and damaging
winds.

Thunderstorms will redevelop this afternoon along a cold front in
southern Minnesota. Some of the storms will be severe with
damaging winds and large hail. The best location of severe
thunderstorms this afternoon will be south of a line from the Twin
Cities, to Chippewa Falls, Wisconsin.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a chance of thunderstorms from Sunday through next
Wednesday. The risk of organized or widespread severe
thunderstorms is low at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed later today in portions
of south central and east central Minnesota, as well as west
central Wisconsin.

In the hours before

Special weather statement, Jul 6, 2:43 AM CDT, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
243 AM CDT THU JUL 6 2017

MNZ041-042-048-060815-
Pope-Douglas-Todd-
243 AM CDT THU JUL 6 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT DOUGLAS...NORTHWESTERN
POPE AND NORTHERN TODD COUNTIES...

At 243 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Ottertail to 6 miles southwest of
Barrett. Movement was southeast at 45 mph.

Wind gusts up to 50 mph and half inch hail are possible with these
storms.

Locations impacted include...
Alexandria, Staples, Glenwood, Clarissa, Evansville, Eagle Bend,
Carlos, Bertha, Brandon, Lowry, Kensington and Hewitt.

This includes the following highways...
 Interstate 94 in Minnesota between mile markers 81 and 115.
 U.S. Highway 10 in Minnesota between mile markers 103 and 109.
 U.S. Highway 71 between mile markers 196 and 219.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in The Twin Cities.

LAT...LON 4637 9485 4633 9467 4559 9537 4571 9576
      4611 9577 4611 9515 4637 9515
TIME...MOT...LOC 0743Z 304DEG 39KT 4641 9545 4583 9597

JLT
Special weather statement, Jul 6, 3:20 AM CDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Twin Cities/Chanhassen MN
320 AM CDT THU JUL 6 2017

MNZ045-061115-
Kanabec-
320 AM CDT THU JUL 6 2017

...VERY HEAVY RAIN AND LOCALIZED MINOR FLOODING EXPECTED...

VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED FLOODING WILL AFFECT
THE FOLLOWING COUNTIES...

Kanabec...

At 319 AM CDT...VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED
FLOODING WAS over northern Kanabec County.  Approximately 3 to 4
inches of rain has already fallen.

LOCATIONS IMPACTED INCLUDE...
Knife Lake and Warman.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 4598 9306 4598 9313 4595 9314 4594 9331
      4616 9338 4616 9306
TIME...MOT...LOC 0819Z 180DEG 0KT 4608 9321

SPD
Special weather statement, Jul 6, 3:38 AM CDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
338 AM CDT THU JUL 6 2017

MNZ041>043-048-049-060945-
Morrison-Stearns-Pope-Douglas-Todd-
338 AM CDT THU JUL 6 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN DOUGLAS...
NORTHEASTERN POPE...TODD...NORTHWESTERN STEARNS AND NORTHWESTERN
MORRISON COUNTIES...

At 338 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Motley to Long Beach. Movement was
southeast at 40 mph.

Wind gusts up to 50 mph are possible with these storms.

Locations impacted include...
Sauk Centre, Melrose, Long Prairie, Glenwood, Browerville, Brooten,
Motley, Randall, Swanville, Grey Eagle, Flensburg and Lake Osakis.

This includes the following highways...
 Interstate 94 in Minnesota between mile markers 111 and 134.
 U.S. Highway 10 in Minnesota between mile markers 114 and 139.
 U.S. Highway 71 between mile markers 157 and 197.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A severe thunderstorm watch remains in effect until 1100 AM CDT for
central and west central Minnesota.

LAT...LON 4631 9455 4631 9451 4633 9443 4629 9435
      4627 9434 4623 9440 4618 9437 4616 9438
      4615 9429 4545 9508 4561 9550 4635 9466
TIME...MOT...LOC 0838Z 298DEG 31KT 4637 9458 4563 9541

SPD
Special weather statement, Jul 6, 4:41 AM CDT, 6 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
441 AM CDT THU JUL 6 2017

WIZ014-061015-
Polk-
441 AM CDT THU JUL 6 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN POLK COUNTY...

At 441 AM CDT, a strong thunderstorm was located over Straight Lake
Wilderness State Park, or 29 miles southwest of Spooner, moving
southeast at 10 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Frederic, Luck, Balsam Lake, Milltown and Straight Lake Wilderness
State Park.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4563 9257 4571 9237 4552 9216 4541 9245
TIME...MOT...LOC 0941Z 325DEG 8KT 4558 9239

SPD
Special weather statement, Jul 6, 4:47 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
447 AM CDT THU JUL 6 2017

MNZ044-049>052-057>059-061015-
Isanti-Benton-Sherburne-Mille Lacs-Kandiyohi-Stearns-Meeker-Wright-
447 AM CDT THU JUL 6 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN WRIGHT...
NORTHERN MEEKER...SOUTHWESTERN MILLE LACS...WEST CENTRAL ISANTI...
BENTON...NORTHERN SHERBURNE...SOUTHEASTERN STEARNS AND NORTHEASTERN
KANDIYOHI COUNTIES...

At 447 AM CDT, radar indicated strong thunderstorms were located
along a line extending from Bock to near New London. Movement was
southeast at 50 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
St. Cloud, Sauk Rapids, Waite Park, St. Joseph, Zimmerman, Princeton,
Becker, Cold Spring, Collegeville, Foley, Rockville and Paynesville.

This includes the following highways...
 Interstate 94 in Minnesota between mile markers 150 and 184.
 U.S. Highway 10 in Minnesota between mile markers 165 and 195.
 U.S. Highway 169 between mile markers 172 and 190.
 U.S. Highway 8 in Minnesota near mile marker 6.
 U.S. Highway 71 between mile markers 140 and 146.

A severe thunderstorm watch remains in effect until 1100 AM CDT for
central and east central Minnesota.

LAT...LON 4560 9319 4515 9467 4540 9511 4583 9395
TIME...MOT...LOC 0947Z 297DEG 41KT 4581 9356 4533 9497

SPD

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 1:28 AM CDTSevere Thunderstorm WarningMPXKanabec32 min
Jul 6, 1:59 AM CDTSevere Thunderstorm WarningMPXKanabec31 min
Jul 6, 2:28 AM CDTSevere Thunderstorm WarningMPXKanabec62 min
Jul 6, 2:43 AM CDTSpecial Weather StatementMPXDouglas32 min
Jul 6, 3:20 AM CDTSpecial Weather StatementMPXKanabec3 hr
Jul 6, 3:27 AM CDTFlash Flood WarningMPXKanabec3 hr
Jul 6, 3:38 AM CDTSpecial Weather StatementMPXTodd67 min
Jul 6, 3:48 AM CDTSevere Thunderstorm WarningMPXKanabec57 min
Jul 6, 4:26 AM CDTSevere Thunderstorm WarningMPXKanabec11 min
Jul 6, 4:34 AM CDTSevere Thunderstorm WarningMPXBenton, Isanti, Kanabec, Mille Lacs, Morrison26 min
Jul 6, 5:37 AM CDTSevere Thunderstorm WarningMPXChisago38 min
Jul 6, 4:41 AM CDTSpecial Weather StatementMPXPolk34 min
Jul 6, 6:15 AM CDTSpecial Weather StatementMPXBarron60 min
Jul 6, 7:12 AM CDTSpecial Weather StatementMPXChippewa48 min

Nearby

Special Weather Statements in Minnesota, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.